Alert archive / South Dakota / High Wind Warnings in 2017
High Wind Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind warning at Nov 29, 2017, 1:06 PM CST for 4 counties in South Dakota. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 29, 2017, 1:06 PM CST (19:06 UTC)
- Expired
- Nov 29, 2017, 4:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
Counties Day County, SD, Grant County, SD, Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 1:15 PM CST | NON-TSTM WND GST 60 | 3 S Webster, SD | MESONET STATION K1D7, WEBSTER 3 S. |
| Nov 29, 1:40 PM CST | NON-TSTM WND GST 61 | 1 Wnw Summit, SD | SUSTAINED WIND OF 42 MPH. |
| Nov 29, 1:59 PM CST | NON-TSTM WND GST 59 | 4 Sw Hillhead, SD | MESONET STATION MRLS2, HILLHEAD 3 WSW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2348 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659 WWUS73 KABR 291906 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 106 PM CST Wed Nov 29 2017 SDZ007-008-011-021-292200- /O.UPG.KABR.WI.Y.0014.000000T0000Z-171129T2200Z/ /O.NEW.KABR.HW.W.0004.171129T1906Z-171129T2200Z/ Marshall-Roberts-Day-Grant- Including the cities of Britton, Sisseton, Webster, and Milbank 106 PM CST Wed Nov 29 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... The National Weather Service in Aberdeen has issued a High Wind Warning, which is in effect until 4 PM CST this afternoon. The Wind Advisory is no longer in effect. * WINDS...South 30 to 40 mph with gusts up to 65 mph. * TIMING...Through this afternoon. * IMPACTS...Strong winds may blow down tree limbs. Lightweight and high-profile vehicles will be impacted. Unsecured objects will be blown around. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ SDZ006-018-037-048-051-292015- /O.CON.KABR.WI.Y.0014.000000T0000Z-171129T2000Z/ Brown-Spink-Hand-Lyman-Buffalo- Including the cities of Aberdeen, Redfield, Miller, Kennebec, and Fort Thompson 106 PM CST Wed Nov 29 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM CST THIS AFTERNOON... * WINDS...South 25 to 35 mph with gusts up to 50 mph. * TIMING...Through early afternoon. * IMPACTS...Strong winds may blow down tree limbs. Lightweight and high-profile vehicles will be impacted. Unsecured objects will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ019-020-022-023-292200- /O.CON.KABR.WI.Y.0014.000000T0000Z-171129T2200Z/ Clark-Codington-Hamlin-Deuel- Including the cities of Clark, Watertown, Hayti, and Clear Lake 106 PM CST Wed Nov 29 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WINDS...South 25 to 35 mph with gusts up to 55 mph. * TIMING...Through the afternoon. * IMPACTS...Strong winds may blow down tree limbs. Lightweight and high-profile vehicles will be impacted. Unsecured objects will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ003-015-300100- /O.CON.KABR.WI.Y.0014.171129T2000Z-171130T0100Z/ Corson-Dewey- Including the cities of McIntosh and Isabel 1206 PM MST Wed Nov 29 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WINDS...West 25 to 35 mph with gusts up to 55 mph. * TIMING...This afternoon into the early evening. * IMPACTS...Strong winds may blow down tree limbs. Lightweight and high-profile vehicles will be impacted. Unsecured objects will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TMT
2 follow-up statements
108 WWUS73 KABR 291953 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 153 PM CST Wed Nov 29 2017 SDZ006-018-037-048-051-292100- /O.EXP.KABR.WI.Y.0014.000000T0000Z-171129T2000Z/ Brown-Spink-Hand-Lyman-Buffalo- Including the cities of Aberdeen, Redfield, Miller, Kennebec, and Fort Thompson 153 PM CST Wed Nov 29 2017 ...WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON... Windy conditions will persist through the afternoon, but gusts over 45 mph are no longer likely. $$ SDZ007-008-011-021-292200- /O.CON.KABR.HW.W.0004.000000T0000Z-171129T2200Z/ Marshall-Roberts-Day-Grant- Including the cities of Britton, Sisseton, Webster, and Milbank 153 PM CST Wed Nov 29 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WINDS...Southwest 30 to 40 mph with gusts up to 65 mph. * TIMING...Through this afternoon. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ SDZ003-015-300100- /O.EXT.KABR.WI.Y.0014.171129T1953Z-171130T0100Z/ Corson-Dewey- Including the cities of McIntosh and Isabel 1253 PM MST Wed Nov 29 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING... * WINDS...West 30 to 40 mph with gusts up to 50 mph. * TIMING...This afternoon into the early evening. * IMPACTS...Strong winds may blow down tree limbs. Lightweight and high-profile vehicles will be impacted. Unsecured objects will be blown around. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ019-020-022-023-292200- /O.CON.KABR.WI.Y.0014.000000T0000Z-171129T2200Z/ Clark-Codington-Hamlin-Deuel- Including the cities of Clark, Watertown, Hayti, and Clear Lake 153 PM CST Wed Nov 29 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WINDS...Southwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Through the afternoon. * IMPACTS...Strong winds may blow down tree limbs. Lightweight and high-profile vehicles will be impacted. Unsecured objects will be blown around. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TMT
374 WWUS73 KABR 292147 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 347 PM CST Wed Nov 29 2017 SDZ007-008-011-021-292300- /O.EXP.KABR.HW.W.0004.000000T0000Z-171129T2200Z/ Marshall-Roberts-Day-Grant- Including the cities of Britton, Sisseton, Webster, and Milbank 347 PM CST Wed Nov 29 2017 ...HIGH WIND WARNING WILL EXPIRE AT 4 PM CST THIS AFTERNOON... Winds will slowly subside into the evening hours, but may still gust to around 45 mph at times in the Sisseton Hills region. $$ SDZ019-020-022-023-292300- /O.EXP.KABR.WI.Y.0014.000000T0000Z-171129T2200Z/ Clark-Codington-Hamlin-Deuel- Including the cities of Clark, Watertown, Hayti, and Clear Lake 347 PM CST Wed Nov 29 2017 ...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON... $$ SDZ003-015-300100- /O.CON.KABR.WI.Y.0014.000000T0000Z-171130T0100Z/ Corson-Dewey- Including the cities of McIntosh and Isabel 247 PM MST Wed Nov 29 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WINDS...West 30 to 40 mph with gusts up to 50 mph. * TIMING...This afternoon into the early evening. * IMPACTS...Strong winds may blow down tree limbs. Lightweight and high-profile vehicles will be impacted. Unsecured objects will be blown around. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TMT
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Nov 29, 11:41 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 29, 11:41 AM CST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1141 AM CST Wed Nov 29 2017
.UPDATE...
Issued at 1138 AM CST Wed Nov 29 2017
Aviation discussion updated below for 18Z TAFs.
UPDATE Issued at 1031 AM CST Wed Nov 29 2017
Currently seeing strong south winds east of the Missouri, some of
which is just west of the current Wind Advisory. A few obs have
been showing advisory criteria here, but feel this should be
relatively short-lived as this core of stronger winds will
eventually move into the James Valley and the rest of the current
advised area over the next couple hours. Will leave headlines as
is for the time being, including Red Flag warnings. Relative
humidity may fall just short of traditional criteria, but the
strong winds and very dry conditions will promote very high to
extreme fire danger, even with humidity in the 20 to 30 percent
range. Current high temperatures seem on track and not many
changes made there. Will adjust sky cover a bit to account for
latest satellite trends with cirrus clouds.
&&
.SHORT TERM...(Today through Friday Afternoon)
Issued at 358 AM CST Wed Nov 29 2017
It's going to get a little complex with the headlines today
thanks to a trough in eastern Montana/Wyoming. This feature
interacts with a 1030mb high located to our south, causing the
gradient to increase to 18mb across the state by 12Z, with
pressure falls of 10mb/6hrs. This feature will make it the
Missouri around noon and pass into Minnesota around 00Z. On the
backside, we see a gradient of about 14mb across the state with
pressure rises maxing out around 6 to 8mb in 6hrs. Winds aloft are
also quite strong - at 1/2km this morning we see a peak around
50kts across west river. With daytime heating, this will mix out
as the core of strongest winds moves east, with the focus for that
occurring across the James valley, but also shifting towards the
Coteau through the late morning and afternoon. Mixed winds in
BUFKIT easily support advisory criteria. Winds will weaken in the
vicinity of the trough however. On the back side, winds become
westerly. While this favors mixing, cold advection lags enough
that there may be some issue with mixing efficiency as we are
actually seeing some warm advection. CAM wind guidance supports
this to some extent with lower winds compared to BUFKIT mixed
winds, though there is the potential for some of the higher
terrain in our far northwest counties to tap into the stronger
winds off the surface before cold advection allows for better
mixing to the surface. This looks to phase in after peak heating
and closer to when the boundary layer decouples. The core of
stronger westerly winds then migrates across the CWA through the
evening/overnight hours but by then mixing efficiency is less and
winds will be more subdued.
As for temperatures and humidity. High res guidance does hint at the
northeast remaining in a low dewpoint airmass, generally in the
teens, while some "higher" humidity air mixes in behind the trough,
with dewpoints in the 20s. Temperatures today should benefit from
a seasonally mild airmass and ample daytime heating with some
high cloud. Mixed temperatures are only in the low/mid 50s so did
pair back highs from the previous forecast a little. Regardless of
these "lower" temperatures and variations in the dewpoint,
afternoon humidity is still in the 20 to 35 percent range. The
combination of abnormally dry conditions, mild temperatures and
winds all support some potential for Red Flag/poor fire weather
conditions today. Main focus areas are along the James valley and
points east, and where the strongest post trough winds are
anticipated.
A ridge of high pressure moves overhead for Thursday and a weak low
crosses the area Friday but generally the rest of the short term is
uneventful with continued mild temperatures.
.LONG TERM...(Friday Evening through Tuesday)
Issued at 358 AM CST Wed Nov 29 2017
The extended period remains mostly dry and warmer than average
through Sunday. The weekend will see temps well above normal with
highs in the 40s and 50s ahead of a sfc low pressure system. Temps
will fall markedly behind the low as an upper trough digs into the
Dakotas. CAA will drop H85 temps into the negative teens by Tuesday.
At the sfc, this will translate to highs in the 20s and 30s on Tue
and Wed. Forecast currently shows highs in the mid 30s to around 40,
but that is likely way too ambitious given current model trends.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1138 AM CST Wed Nov 29 2017
VFR conditions will prevail through the TAF forecast period.
Strong and gusty surface winds will continue across the region
into the evening hours.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 5 PM CST this afternoon for SDZ271>273.
Wind Advisory until 4 PM CST this afternoon for SDZ007-008-011-
019>023.
Red Flag Warning until 6 PM MST this evening for SDZ268.
Wind Advisory until 6 PM MST this evening for SDZ003-015.
Wind Advisory until 2 PM CST this afternoon for SDZ006-018-037-
048-051.
MN...Red Flag Warning until 5 PM CST this afternoon for MNZ039-046.
&&
UPDATE...TMT
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...TMTHazardous weather outlook, Nov 29, 3:12 AM CST, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 312 AM CST Wed Nov 29 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300915- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 312 AM CST Wed Nov 29 2017 /212 AM MST Wed Nov 29 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight A trough of low pressure will move across the area today. Ahead of this feature strong south to southwest winds are expected across eastern South Dakota into western Minnesota. Wind gusts from the mid to late morning into the afternoon hours will top out around 50mph. Given the dry conditions and mild temperatures, the grassland fire danger index will top out between very high and extreme (Red Flag conditions). After the trough passes, winds will shift to the west. We can expect strong winds to develop this afternoon and persist into the late afternoon/early evening hours before slowly weakening as the core of strongest winds migrates from western to central South Dakota. Wind gusts will top out between 50 and 55mph. Again, given the dry conditions and strong winds, the grassland fire danger index will top out between very high and extreme (Red Flag conditions). .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 2:55 AM CST | Wind Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 21 hr |
| Nov 29, 3:00 AM CST | Red Flag Warning | ABR | 14 hr |
Nearby
High Wind Warnings in South Dakota, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.